Economics at your fingertips  

International financial integration and income inequality in a stochastically growing economy

Iñaki Erauskin () and Stephen J Turnovsky ()

Journal of International Economics, 2019, vol. 119, issue C, 55-74

Abstract: We employ a stochastic growth model to study the impact of international financial globalization on income inequality. A key element is that financial frictions facing the economy pertain to both lending and borrowing abroad, and the process of financial liberalization is specified in terms of reducing these frictions. We emphasize two key channels through which liberalization affects inequality. The first is by reducing the costs of investing and borrowing abroad. Since these activities favor the wealthy, they tend to increase inequality. But, in addition, these two forms of liberalization have sharply contrasting effects on domestic activity causing contrasting impacts on inequality. Numerical simulations suggest that income inequality is more sensitive to financial liberalization that favors foreign investment than if it is directed to reducing foreign borrowing costs. The simulations also suggest that the overall liberalization that occurred during 1970–2015, accounted for a significant fraction of the increase in income inequality experienced over that period. The main findings are broadly supported by the empirical evidence using the most recent data for a sample of 96 countries for the period 1970–2015.

Keywords: International financial integration; Cross-border holdings of capital; Net foreign asset position; Borrowing constraints; Inequality (search for similar items in EconPapers)
JEL-codes: F41 F43 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2019.04.003

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-10-14
Handle: RePEc:eee:inecon:v:119:y:2019:i:c:p:55-74